Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 134, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 13, 2005, 4:07 PM EDT for Elk County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2005, 4:07 PM EDT (20:07 UTC)
- Expired
- Aug 13, 2005, 5:00 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Elk County, PA
The radar
The State College radar (KCCX), 78 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 13, 3:30 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT SAT AUG 13 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... AN ACTIVE COUPLE OF DAYS IN STORE ACROSS CENTRAL PA...BUT WILL EVENTUALLY LEAD TO A BREAK IN THE OPPRESSIVE HEAT AND HUMIDITY THAT HAS ITS GRIP ON THE REGION. A FEW CONCERNS FOR THIS EVENING ARE THE POTENTIAL FOR ISOLATED SEVERE STORMS WITH LOCALIZED FLASH FLOODING (SEE HYDROLOGY SECTION). SBCAPES HAVE RISEN TO 2000-3000 J/KG...WITH TEMPS IN THE MID 90S ACROSS THE SE 2/3 OF THE FORECAST AREA. SFC COOL FRONT CURRENTLY DRAPED ACROSS NY/PA BORDER WITH NORTH SFC WINDS IN UPSTATE NY AND S-SW WIND IN CENTRAL PA. LOW LEVEL CONVERGENCE ALONG THE FRONT HAS TRIGGERED SCT T-STORMS TO DEVELOP THIS AFTN. LOOKING AT HOURLY SPC ANALYSIS EFFECTIVE 0-6 KM SHEAR IS IN THE 30-40 KT RANGE...WITH THE STRONGER VALUES NEAR THE NY/PA BORDER. WITH SUCH HIGH CAPES AND POTENTIAL FOR STORM ORGANIZATION...WET MICROBURSTS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT. COVERAGE OF SEVERE STORMS WILL BE ISOLATED. BEST CHANCE OF NUMEROUS STORMS WILL BE ACROSS THE NORTH...WITH SCT COVERAGE ELSEWHERE. CONVECTION WILL WEAKEN AFTER SUNSET...BUT WITH HUMID AIRMASS IN PLACE MORE ISOLD TO SCT CONVECTION CANNOT BE RULED OUT OVERNIGHT. ANOTHER MUGGY NIGHT WITH LOWS ONLY GETTING DOWN TO THE 70-75 DEGREE RANGE ACROSS CENTRAL AND SOUTHERN AREAS. ON SUN...THE SFC COOL FRONT WILL ONLY SLOWLY DRIFT SOUTH AND SHOULD BE DRAPED ACROSS CENTRAL PA DURING PEAK HEATING HOURS. THIS WILL ONCE AGAIN LEAD TO THUNDERSTORM DEVELOPMENT. THINKING FOR NOW IS THAT WITH ADDED CLOUD COVER AND WEAKER WIND FIELD...STORMS MAY NOT REACH SEVERE LEVELS...WITH JUST AN ISOLATED SEVERE PULSE STORM OR TWO POSSIBLE. TEMPS WILL COOL 5-10 DEGREES FROM TODAY...BUT DEWPOINTS WILL REMAIN OPPRESSIVE. PAINTED 60-80% POPS ACROSS MUCH OF THE AREA WITH SFC FRONT FOCUSING CONVECTION. FRONT WILL SLOWLY TRUDGE FURTHER SOUTH MONDAY...WITH A CHANCE OF CONVECTION ONCE AGAIN ACROSS CENTRAL AND SOUTHERN AREAS. DEWPOINTS WILL START TO DROP NOTICEABLY ACROSS THE NORTH BY TUE AFTN...BUT WILL REMAIN HIGH (65-70) ACROSS MUCH OF THE AREA. BOTH NAM/GFS SHOWING FRONT MAY STALL NEAR MASON DIXON LINE...WITH STILL A LINGERING CHANCE OF SHOWERS FOR TUE. AT LEAST TEMPS WILL EASE DOWN TO SEASONAL LEVELS BY TUE. && .LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... THE OVERALL PATTERN WILL LIKELY TRANSITION FROM A DOMINANT UPPER LEVEL RIDGE ALONG THE MID ATLANTIC SEABOARD...TO A MORE ZONAL FLOW ALOFT AS THE WORK WEEK UNFOLDS. MREF SHOWING POS HEIGHT ANOMALIES VANISHING BY LATE TUE...WITH A RETURN TO AVERAGE TEMPS AND LESS OF A CHANCE OF CONVECTION. ASSOC SFC BOUNDARY THAT WILL HAVE MEANDERED ACROSS CENTRAL PA FOR SEVERAL DAYS LOOKS LIKE IT WILL MOVE SOUTH OF THE MASON-DIXON LINE...AND WE WILL LOSE LOW LVL CONVERGENCE AND FOCUS FOR CONVECTION. LOWER DEWPOINTS WILL BE NOTICEABLE AFTER MANY DAYS OF OPPRESSIVE HUMIDITY. AN INCREASING CHANCE FOR SHOWERS/T-STORMS ARRIVES LATE IN THE WEEK AHEAD OF A COLD FRONT THAT MAY SWEEP THRU THE REGION FRI INTO SAT. THIS FRONT MAY YIELD THE FIRST SIGNIFICANT AIRMASS CHANGE IN A LONG TIME. STILL A GREAT DEAL OF UNCERTAINTY THOUGH...ESPECIALLY SINCE EASTERN CONUS RIDGE HAS BEEN EXTREMELY STUBBORN TO BREAK DOWN SO FAR THIS SUMMER. && .AVIATION... WIDESPREAD MVFR VSBYS IN HAZE WILL CONTINUE INTO THIS EVENING...WITH LIGHT WIND AND HIGH DEWPOINTS ALLOWING VSBYS TO DROP INTO THE IFR (1-2SM RANGE) AFTER 02Z. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE REGION NEAR...AND TO THE NORTH OF INTERSTATE 80 WHERE ISOLD SFC WIND GUSTS COULD EXCEED 50 KT. SCATTERED SHRA/TSRA WILL OCCUR FURTHER SOUTH THROUGH EARLY THIS EVENING. && .HYDROLOGY... WITH PWAT VALUES OF 1.5-2.0 INCHES AND LARGE CAPES...TORRENTIAL RAIN WILL BE POSSIBLE WITHIN THE STRONGER AND SLOWER MOVING T-STORMS THIS EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD OCCUR...AND WILL LEAD TO LOCALIZED PROBLEMS. COVERAGE WILL BE TOO ISOLATED FOR A WATCH...BUT THE POTENTIAL FOR ISOLATED FLASH FLOODING EXISTS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JPV LONG TERM...JPV AVIATION...LAMBERT HYDROLOGY...JPV
Hazardous weather outlook, Aug 13, 4:08 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 408 AM EDT SAT AUG 13 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-140807- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 408 AM EDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 1:03 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 103 PM EDT SAT AUG 13 2005 PAZ035-036-131830- FRANKLIN-FULTON- 103 PM EDT SAT AUG 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES... AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR SALUVIA AROUND 135 PM...SIDELING HILL REST AREA...HARRISSONVILLE AROUND 150 PM...MCCONNELLSBURG AROUND 210 PM AND FORT LITTLETON AROUND 230 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 13, 1:06 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 106 PM EDT SAT AUG 13 2005 PAZ006-011-012-018-019-037-041-042-045-046-049>053-058-132300- POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE- TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- SCHUYLKILL- 106 PM EDT SAT AUG 13 2005 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM THE MID AFTERNOON THROUGH EARLY EVENING HOURS TODAY... A COLD FRONT NEAR THE PENNSYLVANIA...NEW YORK BORDER WILL MOVE SLOWLY SOUTH AND INTERACT WITH THE HOT AND HUMID AIRMASS ACROSS NORTH CENTRAL PENNSYLVANIA AND THE MIDDLE SUSQUEHANNA VALLEY. THUNDERSTORMS DEVELOPING ACROSS THE REGION FROM INTERSTATE 80 NORTH WILL STRENGTHEN AND BECOME MORE NUMEROUS DURING THE MID TO LATE AFTERNOON HOURS...AND GRADUALLY SPREAD SOUTH AND EAST. IN ADDITION TO FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAIN...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL WILL BE POSSIBLE WITH SOME OF THE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR UPDATES. FOR ADDITIONAL INFORMATION...VISIT OUR WEBSITE AT WEATHER.GOV/STATECOLLEGE.
Special weather statement, Aug 13, 1:56 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 156 PM EDT SAT AUG 13 2005 PAZ004>006-037-132000- MCKEAN-POTTER-TIOGA-WARREN- 156 PM EDT SAT AUG 13 2005 ...A NEARLY STATIONARY LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHERN PORTIONS OF MCKEAN...WARREN...TIOGA AND POTTER COUNTIES THROUGH 4 PM EDT... AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF JAMESTOWN TO 11 MILES WEST OF ATHENS...MOVING EAST AT 15 MPH. NUMEROUS...TRAINING THUNDERSTORMS NEAR AND TO THE NORTH OF STATE ROUTE 6 WILL BRING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES...POSSIBLY CAUSING MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 13, 3:08 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 308 PM EDT SAT AUG 13 2005 PAZ056-063-132015- CUMBERLAND-PERRY- 308 PM EDT SAT AUG 13 2005 ...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND AND PERRY COUNTIES THROUGH 415 PM EDT... AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES NORTHWEST OF CARLISLE...TO NEAR LANDISBURG AND LOYSVILLE MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR CARLISLE SPRINGS AROUND 320 PM...SHERMANSDALE...NEW BLOOMFIELD AROUND 325 PM...WERTZVILLE AROUND 355 PM...DUNCANNON AROUND 400 PM...AMITY HALL AROUND 405 PM AND MONTGOMERY FERRY AROUND 410 PM. A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THE THUNDERSTORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 13, 3:20 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT SAT AUG 13 2005 PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-057-058- 132115- CAMERON-CLEARFIELD-COLUMBIA-DAUPHIN-ELK-MCKEAN-MONTOUR- NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-NORTHUMBERLAND- POTTER-SCHUYLKILL-SNYDER-SOUTHERN CLINTON-SOUTHERN LYCOMING-SULLIVAN- TIOGA-UNION-WARREN- 320 PM EDT SAT AUG 13 2005 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...MONTOUR...DAUPHIN... SNYDER...SCHUYLKILL...WARREN...TIOGA...NORTHUMBERLAND...CLEARFIELD... COLUMBIA...CAMERON...POTTER...ELK...SULLIVAN...UNION...CENTRE...CLINT ON AND LYCOMING COUNTIES THROUGH 515 PM EDT... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS COVERING PORTIONS OF THE NORTHWEST AND NORTH CENTRAL MOUNTAINS OF PENNSYLVANIA. THE THUNDERSTORMS WERE MOVING EAST AT 25 MPH. SOME LOCATIONS WILL EXPERIENCE A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN...WHICH WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. MOST OF THE THUNDERSTORMS THROUGH 515 PM WILL OCCUR NORTH OF INTERSTATE 80...AND ALONG AND EAST OF A WILLIAMSPORT TO SELINSGROVE LINE. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. SOME OF THE STORMS WILL CONTAIN FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:55 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 65 min |
| Aug 13, 7:31 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.